What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at May 24, 4:57 PM EST, 2 hours 18 minutes earlier. Its key messages:
- Shower and thunderstorms return this afternoon, moreso this evening, with severe storms possible, mainly west of Indiana 15/US 131.
- Greater chances for showers and thunderstorms Sunday afternoon and night with both severe storms and possibly heavy rain/hydro issues existing.
- Lingering showers may impact activities on Memorial Day and Tuesday.
Area forecast discussion, May 24, 4:57 PM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
557 PM EDT Fri May 24 2024
.KEY MESSAGES...
- Shower and thunderstorms return this afternoon, moreso this
evening, with severe storms possible, mainly west of Indiana
15/US 131.
- Greater chances for showers and thunderstorms Sunday
afternoon and night with both severe storms and possibly heavy
rain/hydro issues existing.
- Lingering showers may impact activities on Memorial Day and
Tuesday.
&&
.UPDATE...
Issued at 554 PM EDT Fri May 24 2024
The strong to severe threat looks isolated/limited locally into this
evening, though will have to monitor a multicell cluster and
associated outflow wind segment(s) that could bring isolated wind
damage to areas east into our northeast/central IN zones through 8-9
pm. The main cold front, upstream near the IA/IL border, is
currently active and will shift slowly east through the area later
tonight with additional chances for storms. Not expecting much in
the way of a severe threat though given poor timing and worked over
air mass (small hail possible given lingering steep mid level lapse
rates).
&&
.DISCUSSION...
Issued at 210 PM EDT Fri May 24 2024
A low pressure system moving through the Midwest today is expected
to bring thunderstorms to the area this afternoon and evening. A
line of storms currently moving through northern Illinois could
reach the western extent of our forecast area as early as 3 pm.
However, isolated storms are beginning to pop up ahead of this line,
in the vicinity of a warm front draped from Berrien County southeast
through Allen County and into Ohio. This will lift slowly northward
this afternoon, and sfc CAPE will increase to over 2000 J/kg with
dewpoints rising into the 60s. Yet bulk shear is marginal at only
around 25-30 kts, so main threat will be strong outflow winds. High-
res models have not done a very good job capturing the ongoing
convection, so confidence is low in the exact timing and location of
storms, but still think the best chances for rain will be between 8
pm and 4 am when the cold front pushes in. The front will still be
over the area Saturday morning with lingering showers, but as it
makes its way east, drier air under northwesterly flow will dominate
through Saturday night.
Another low pressure system will arrive on Sunday afternoon with
more showers and thunderstorms. This has a better chance of severe
weather with NAM sfc CAPE up to 4000 J/kg and bulk shear 50+ kts.
There is also a greater threat for heavy rain on Sunday evening with
precipitable water increasing to around 2 inches. Rain may be slow
to move east Monday morning, but by Memorial Day evening, most
locations should be dry. It will also be much cooler behind this
system with highs only in the low 70s and breezy winds.
Large scale troughing over the eastern half of the US means that
unsettled weather will continue on Tuesday. On Wednesday, high
pressure will build over the plains, and drier conditions will
return, though it will remain cool. It will stay dry on Thursday,
but warm a bit as the ridge shifts east.
&&
.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 554 PM EDT Fri May 24 2024
Outflow boundary and thunder chances have pushed east of KSBN with
dry conditions expected to start. Upstream cold front near the IA/IL
border does push east through KSBN late this evening into the early
overnight thunderstorms possible, though confidence on this activity
hanging together remains low.
Will continue to monitor multicell cluster now west-southwest of the
KFWA that will have the potential to bring a round of convection and
possibly some brief gusty winds this evening. Mainly VFR and
trending dry otherwise through the day tomorrow.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...None.
&&
UPDATE...Steinwedel
DISCUSSION...Cobb
AVIATION...Steinwedel
Hazardous weather outlook, May 24, 1:18 PM EST, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
218 PM EDT Fri May 24 2024
INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-251830-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
218 PM EDT Fri May 24 2024 /118 PM CDT Fri May 24 2024/
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...This afternoon and tonight.
Showers and thunderstorms are expected. Isolated severe storms are
possible, mainly west of Indiana 15/US 131.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There are chances of thunderstorms again Sunday. Some storms may
become strong to severe with heavy rain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible Sunday.
LMZ043-046-251830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
218 PM EDT Fri May 24 2024
This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.
.DAY ONE...This afternoon and tonight.
Small Craft Advisory.
Thunderstorms expected this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There are chances of thunderstorms again Sunday. Some storms may
become strong to severe.
There is a Moderate Swim Risk for Lake Michigan beaches along
LaPorte County in Indiana and Berrien County in Michigan on Memorial
Day and Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, May 24, 6:53 PM EST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
753 PM EDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM Tstm Wnd Dmg 3 S Deacon 40.59N 86.32W
05/24/2024 Cass IN Emergency Mngr
Several trees snapped and limbs down near a
home on 12000 S CR 300 E. Time estimated via
radar.
&&
MJSpecial weather statement, May 24, 6:57 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Northern Indiana
757 PM EDT Fri May 24 2024
INZ018-250030-
Allen IN-
757 PM EDT Fri May 24 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ALLEN COUNTY
THROUGH 830 PM EDT...
At 757 PM EDT, Doppler radar was tracking a strong thunderstorm over
New Haven, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fort Wayne, New Haven, Woodburn, Tillman, Edgerton In Allen County,
Townley, Hessen Cassel, Zulu, and Maples.
This includes Interstate 469 between mile markers 12 and 22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4097 8509 4107 8511 4116 8481 4101 8480
TIME...MOT...LOC 2357Z 245DEG 28KT 4104 8503
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MCSLocal storm report, May 24, 6:58 PM EST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
758 PM EDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM Tstm Wnd Gst 2 ENE Nine Mile 40.98N 85.18W
05/24/2024 M59 MPH Allen IN ASOS
Corrects previous non-tstm wnd gst report
from 2 ENE Nine Mile. ASOS station KFWA Fort
Wayne International Ap.
&&
MJLocal storm report, May 24, 7:06 PM EST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
806 PM EDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM Tstm Wnd Dmg Hartford City 40.45N 85.37W
05/24/2024 Blackford IN Public
Report of small tree limbs down due to
estimated 40 mph gusts.
&&
MJSpecial weather statement, May 24, 7:12 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Northern Indiana
812 PM EDT Fri May 24 2024
OHZ004-015-016-024-025-250045-
Allen OH-Putnam OH-Defiance OH-Van Wert OH-Paulding OH-
812 PM EDT Fri May 24 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN DEFIANCE...WESTERN
PUTNAM...PAULDING...VAN WERT AND SOUTHWESTERN ALLEN COUNTIES THROUGH
845 PM EDT...
At 811 PM EDT, outflow from strong thunderstorms was along a line
extending from near Antwerp to 7 miles west of Rockford. Movement
was east at 40 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Defiance, Van Wert, Delphos, Paulding, Spencerville, Antwerp, Payne,
Continental, Convoy, Ottoville, Ohio City, Spencerville In Allen
County, Middlebury, Middle Point, Fort Jennings, Grover Hill,
Willshire, Dupont, Scott, and Melrose.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4067 8422 4069 8422 4068 8446 4073 8446
4073 8480 4119 8480 4130 8424 4067 8421
TIME...MOT...LOC 0011Z 253DEG 37KT 4117 8480 4069 8479
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MCSLocal storm report, May 24, 7:15 PM EST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
815 PM EDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM Tstm Wnd Gst 2 ENE Nine Mile 40.98N 85.18W
05/24/2024 M59 MPH Allen IN ASOS
ASOS station KFWA Fort Wayne International
Ap.
&&
MJ